Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 22, 2017, 6:45 PM CDT for Hockley County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 6:45 PM CDT (23:45 UTC)
- Expired
- Aug 22, 2017, 7:01 PM CDT
- In force
- 16 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hockley County, TX
The radar
The Lubbock radar (KLBB), 45 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WUUS54 KLUB 222345
SVRLUB
TXC219-230015-
/O.NEW.KLUB.SV.W.0243.170822T2345Z-170823T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
645 PM CDT TUE AUG 22 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southeastern Hockley County in northwestern Texas...
* Until 715 PM CDT
* At 645 PM CDT, a severe thunderstorm was located 6 miles southeast
of Levelland, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs...siding and trees.
* Locations impacted include...
Levelland, Smyer, Ropesville and Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3343 10237 3360 10237 3360 10208 3339 10208
TIME...MOT...LOC 2345Z 270DEG 23KT 3348 10220
HAIL...1.00IN
WIND...60MPH
$$
MCZ1 follow-up statement
201
WWUS54 KLUB 230001
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
701 PM CDT TUE AUG 22 2017
TXC219-230009-
/O.CAN.KLUB.SV.W.0243.000000T0000Z-170823T0015Z/
Hockley TX-
701 PM CDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOCKLEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
However, very heavy rain is still occurring with this thunderstorm
and will prolong flash flooding. A FLASH FLOOD WARNING is in effect
until 745 PM for southeast Hockley County.
LAT...LON 3343 10237 3360 10237 3360 10208 3339 10208
TIME...MOT...LOC 2358Z 270DEG 23KT 3348 10209
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:56 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 22, 3:56 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 356 PM CDT Tue Aug 22 2017 .DISCUSSION... Storms are increasing in coverage and intensity this afternoon along the southward moving cold front extending from south of Clovis to near Childress. West Texas Mesonet obs indicate a wind shift has outrun the main boundary and extends through the southern South Plains and Rolling Plains where more random convection is occurring. Overall moderate to strong instability exists in vicinity of the frontal boundary with weak deep layer wind shear. Surface convergence along the boundary isn't especially strong either so anticipate short individual cell lifecycles with some pulsing to severe criteria at times. Wet microbursts continue to be the main concern though recent observations from Clovis indicate larger hailstones can't be ruled out completely. Boundary is expected to continue moving southward this evening with highest POPs along the latitude of Lubbock by late evening. Shortwave energy will continue to rotate around the expanding ridge centered west of El Paso which should support post-frontal but more spotty convection primarily across the southern half of the area after midnight. Rain forecast on Wed becomes a bit more muddled with stable conditions and subsidence in the wake of the overnight storms expected to influence early day and possibly even afternoon convection. Expect some destabilization across eastern New Mexico where clouds will clear so have kept higher POPs closer to the NM state line through late afternoon. More organized storms could then move east overnight Wed into early Thu as another shortwave approaches west Texas from the west. Deep, easterly upslope flow will maintain sufficient moisture across the area to support convection even with limited instability through the day Thursday. Western locations are expected to begin to dry some by Friday as the subtropical ridge amplifies across the Desert Southwest into the four- corners. However, the approach of TC Harvey will help keep moisture trajectories favorable for the Rolling Plains into the weekend so maintained low POPs through Sunday there. With considerable daytime cloud cover, upslope flow and wet soils afternoon temperatures will show little fluctuation through the remainder of the week, generally in the lower to mid 80s. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 24
Hazardous weather outlook, Aug 22, 3:19 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 319 AM CDT Tue Aug 22 2017 TXZ021>044-230830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 319 AM CDT Tue Aug 22 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms are expected to form along a cold front this afternoon and evening. Some of these storms have the potential to become strong to severe with marginally severe hail and damaging downburst winds. Locally heavy rainfall is also expected with these storms which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An unsettled pattern with the chance of thunderstorms will persist through the period. Locally heavy rainfall could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 22, 4:02 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Lubbock TX
402 PM CDT TUE AUG 22 2017
TXZ024-222130-
Briscoe TX-
402 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRISCOE COUNTY UNTIL 430
PM CDT...
At 400 PM CDT, radar was tracking strong thunderstorms along a line
extending from 11 miles west of Brice to near Silverton.
Movement was southeast at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible with
these storms.
Locations impacted include...
Silverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3457 10095 3435 10129 3452 10144 3474 10114
3474 10095
TIME...MOT...LOC 2100Z 302DEG 11KT 3471 10110 3451 10136
MCZSpecial weather statement, Aug 22, 4:05 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Lubbock TX
405 PM CDT TUE AUG 22 2017
TXZ026-222115-
Childress TX-
405 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHILDRESS COUNTY
UNTIL 415 PM CDT...
At 404 PM, radar was tracking a strong thunderstorm over Kirkland,
or 11 miles east of Childress. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kirkland and motorists along Highway 287 in southeast Childress
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3431 10008 3437 10014 3450 10009 3449 10000
3431 10000
TIME...MOT...LOC 2104Z 291DEG 2KT 3440 10005
MCZLocal storm report, Aug 22, 5:16 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 2 ENE TULIA 34.54N 101.74W
08/22/2017 M63 MPH SWISHER TX MESONET
REPORTED BY THE TEXAS TECH WEST TEXAS MESONET.
&&
EVENT NUMBER LUB1700334
SCOBBLocal storm report, Aug 22, 5:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
523 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD TULIA 34.54N 101.77W
08/22/2017 SWISHER TX POLICE DEPT
UNDERPASS AT JUNCTION OF US 87 AND SH 86 CLOSED.
TRAFFIC BEING DIVERTED IN PARTS OF TOWN. MANY YARDS
FLOODED WITH RUNOFF INTO STREETS.
&&
EVENT NUMBER LUB1700335
SCOBBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:02 PM CDT | Special Weather Statement | LUB | Briscoe | 28 min |
| Aug 22, 4:05 PM CDT | Special Weather Statement | LUB | Childress | 10 min |
| Aug 22, 4:21 PM CDT | Areal Flood Advisory | LUB | Parmer | 54 min |
| Aug 22, 4:33 PM CDT | Areal Flood Warning | LUB | Swisher | 87 min |
| Aug 22, 4:51 PM CDT | Flash Flood Warning | LUB | Swisher | 99 min |
| Aug 22, 5:12 PM CDT | Areal Flood Advisory | LUB | Bailey | 63 min |
| Aug 22, 5:56 PM CDT | Areal Flood Advisory | LUB | Cottle | 49 min |
| Aug 22, 6:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 31 min |
| Aug 22, 6:37 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 38 min |
| Aug 22, 6:53 PM CDT | Flash Flood Warning | LUB | Hockley | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.